Georgia, 2019Hail in Georgia, May 4, 2019
May 4, 2019 · NWS CAE · 2 events in 1 county or zone
An upper disturbance and sufficient atmospheric moisture and instability led to scattered showers and thunderstorms across the region in the afternoon and evening, a few of which were strong.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- $200
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance and sufficient atmospheric moisture and instability led to scattered showers and thunderstorms across the region in the afternoon and evening, a few of which were strong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 11:34 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, May 4, 11:34 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1234 PM EDT Sat May 4 2019
.SYNOPSIS...
Warm, moist advection over the Southeast will support shower and
thunderstorm development into this evening. Some thunderstorms
may produce damaging wind gusts. Another round of showers and
thunderstorms will be possible late tonight as a shortwave
moves over the area. The front will move through the region by
Sunday evening with drier air spreading into the region for
early next week. Temperatures will remain above normal into next
week with dry conditions after the frontal passage.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: Not much change in the current thinking for this
afternoon. There remains a slight risk of severe weather this
afternoon across much of central South Carolina and the CSRA of
Georgia. The main threat will be damaging wind gusts from
thunderstorm line segments. Highs will be in the 80s.
Many of the near term convective models continue to show shower
and thunderstorm development across the cwa beginning this
afternoon and lasting into the early evening. Continued warm and
moist advection will lead to moderate instability. An upper
level shortwave moving towards the region from the west and
southwest will help to trigger the convection this afternoon.
Regional radars currently showing some light shower development
just west of the cwa, with thunderstorms in progress over
northern GA. This activity will continue to push east.
With 0-6 km wind shear values from 20 to 30 kts there is
potential for organized thunderstorm lines to develop. Steep
mid-level lapse rates over the area and moderate instability
increases the threat of damaging wind gusts and possibly a few
storms that produce severe hail.
Tonight: Much of the convective activity is expected to move
east of the forecast area during the late evening. However, an
additional shortwave currently associated with convection over
southern MS will move across the forecast area overnight and
may support additional convection late tonight. Overnight lows
in the mid 60s.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A cold front and upper trough will push through the region Sunday
morning and early afternoon with a chance of showers and
thunderstorms. SPC moved the Marginal Risk of severe weather closer
to the coast last night, therefore the risk of damaging winds is
minimal. The severe weather parameters such as Lifted Index and CAPE
decrease during the day as drier air pushes into the region.
The pattern transitions to a dry zonal flow aloft Sunday Night
through Monday. High pressure aloft establishes itself over the
region on Tuesday. Expect dry weather and very warm temperatures
for early May.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range forecast models diverge starting Wednesday in terms of
the suppression of high pressure aloft over the Southeast U.S. The
GFS aggressively breaks down the ridge axis while the ECMWF and
Canadian models keep it in place through Thursday. This model
divergence impacts the timing of convection in the forecast late
next week. Will split the middle and remain consistent with previous
forecasts to start forecasting a chance of showers and
thunderstorms on Thursday.
A southwest flow aloft will bring a series of disturbances into the
region Friday through Saturday with a chance of showers and
thunderstorms on both days.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail through the afternoon hours. There
will be scattered to numerous showers and thunderstorms this
afternoon along with associated restrictions during periods of
heavy rain. The afternoon convection should move east of the
TAF sites in the evening with another round of showers and
possibly thunderstorms moving in overnight. There is less
confidence in rainfall at terminals overnight and therefore have
still kept mention of it out of the TAFs at this time.
With moderate low level mixing tonight, do not expect widespread
dense fog to develop. However, redevelopment of low-level
stratus deck remains possible late tonight into Sunday morning.
EXTENDED AVIATION OUTLOOK..The pattern of showers and
thunderstorms will continue Sunday. Fair weather expected
Monday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 4, 8:31 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
931 AM EDT Sat May 4 2019
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
051345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
931 AM EDT Sat May 4 2019
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
There is a slight risk of severe weather this afternoon. Numerous
showers and thunderstorms will develop some of which could produce
damaging wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Hail, Lincoln
- When
- May 4, 2:33 PM EST to 2:38 PM EST
- Where
- Lincoln County, 0.48 mi ESE of Lincolnton
- Measured
- 0.25 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- COOP Observer
- Coordinates
- 33.778, -82.472
COOP Observer on The Lewis Family Rd reported pea size hail.
Hail, Lincoln
- When
- May 4, 2:35 PM EST
- Where
- Lincoln County, 0.69 mi N of Lincolnton
- Measured
- 0.7 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 33.790, -82.480
Lincoln Co EM reported hail slightly smaller than dime size in the town of Lincolnton. Time estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819169, 819168.